Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 159, NWS St. Louis, MO

August 3, 2017Bond County, Clinton County, Madison County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 3, 2017, 5:49 PM CDT for Bond County, Clinton County, Madison County, Illinois. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 5:49 PM CDT (22:49 UTC)
Expired
Aug 3, 2017, 6:09 PM CDT
In force
20 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bond County, IL, Clinton County, IL, Madison County, IL

The radar

The St Louis radar (KLSX), 96 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
668 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

842 
WUUS53 KLSX 032249
SVRLSX
ILC005-027-119-032330-
/O.NEW.KLSX.SV.W.0159.170803T2249Z-170803T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
549 PM CDT THU AUG 3 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northern Clinton County in south central Illinois...
  Bond County in south central Illinois...
  Southeastern Madison County in southwestern Illinois...

* Until 630 PM CDT.

* At 548 PM CDT, a severe thunderstorm was located west of 
  Pocahontas, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Highland, Greenville, St. Rose, St. Jacob, Marine, Pocahontas,
  Alhambra, Mulberry Grove, Tamalco, Beaver Creek, Woburn, Jamestown,
  Pleasant Mound, Pierron, Keyesport, Grantfork, Smithboro, Old
  Ripley, Dudleyville and Stolletown.

This includes Interstate 70 in Illinois between exits 24 and 52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3865 8971 3866 8978 3888 8977 3900 8926
      3865 8926
TIME...MOT...LOC 2248Z 249DEG 30KT 3881 8960 

HAIL...1.00IN
WIND...60MPH
 
$$

Glass
2 follow-up statements
014 
WWUS53 KLSX 032303
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
603 PM CDT THU AUG 3 2017

ILC027-032313-
/O.CAN.KLSX.SV.W.0159.000000T0000Z-170803T2330Z/
Clinton IL-
603 PM CDT THU AUG 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLINTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3874 8963 3891 8964 3900 8926 3874 8926
TIME...MOT...LOC 2303Z 239DEG 21KT 3887 8957 

$$

ILC005-119-032330-
/O.CON.KLSX.SV.W.0159.000000T0000Z-170803T2330Z/
Bond IL-Madison IL-
603 PM CDT THU AUG 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR BOND COUNTY IN SOUTH CENTRAL ILLINOIS AND EAST CENTRAL MADISON
COUNTIES IN SOUTHWESTERN ILLINOIS...

At 603 PM CDT, a severe thunderstorm was located near Pocahontas,
moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Greenville, Pocahontas, Mulberry Grove, Tamalco, Beaver Creek,
Woburn, Pleasant Mound, Pierron, Keyesport, Smithboro, Old Ripley and
Dudleyville.

This includes Interstate 70 in Illinois between exits 30 and 52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3874 8963 3891 8964 3900 8926 3874 8926
TIME...MOT...LOC 2303Z 239DEG 21KT 3887 8957 

HAIL...1.00IN
WIND...60MPH
 
$$

Glass
987 
WWUS53 KLSX 032309
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
609 PM CDT THU AUG 3 2017

ILC005-119-032319-
/O.CAN.KLSX.SV.W.0159.000000T0000Z-170803T2330Z/
Bond IL-Madison IL-
609 PM CDT THU AUG 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR BOND COUNTY IN SOUTH CENTRAL
ILLINOIS AND EAST CENTRAL MADISON COUNTIES IN SOUTHWESTERN ILLINOIS
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

LAT...LON 3874 8963 3891 8964 3900 8926 3874 8926
TIME...MOT...LOC 2308Z 249DEG 30KT 3889 8951 

$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:54 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 3, 2:54 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
254 PM CDT Thu Aug 3 2017

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 253 PM CDT Thu Aug 3 2017

The synoptic pattern early this afternoon features a digging PV
anomaly sliding through the Upper Midwest. This feature will help
carve out an eastern CONUS trough, bringing a shot of seasonably
cool air to the region tonight into Friday.

Before the cooler air arrives, we must first deal with convection.
Seems that convection has favored two areas. First, is the synoptic
cold front located across central into northeast MO. Second, is an
old outflow boundary from overnight convection that has developed
renewed convection over southeast MO/southwest IL. The latest SPC
mesoanalysis data depicts MLCAPEs of 1000-2000 J/kg, but deep layer
shear of only 15-25 knots (highest values over northeast MO/western
IL near the mid-level forcing). Therefore, an organized severe
threat appears unlikely. That being said, low-level lapse rates are
fairly steep and enough dry air exists in the mid-levels to aid in
downdraft accelerations.  Therefore, expect pulse/multicell clusters
to persist along the cold front this afternoon into this evening as
it slides southeast through the area. Can't rule out an isolated
damaging downburst or two (or perhaps an isolated instance of near
severe hail), but think most of the convection will remain sub-
severe given the fairly weak tropospheric flow.

The passing cold front tonight should usher in a seasonably cool
airmass to the Midwest. Lows will dip into the mid/upper 50s across
central/northeast MO, with low 60s elsewhere.  Steady northwest flow
both aloft and at the surface will contribute to temperatures well
below normal for this time of year, with highs only in the mid to
upper 70s.  Some of the raw guidance even suggests temps lower than
this, but given how dry much of the area is and the expected
sunshine, have gone slightly above the guidance consensus.

KD

.LONG TERM...  (Friday Night through Next Thursday)
Issued at 253 PM CDT Thu Aug 3 2017

Unseasonably cool conditions can be expected Friday night with a
clear sky, light surface wind, and surface dew points only in the
lower to middle 50s leading to good radiational cooling.  Lows
Friday night should be about 10 degrees below normal.  Showers and
storms may move into northeast and central MO already by Saturday
afternoon due to low-mid level warm air advection ahead of an
approaching shortwave.  It appears that the NAM model may be a
little too quick bringing convection into our area on Saturday.  A
better chance for convection should occur Saturday night into Sunday
with the possibility of an MCS moving through parts of the area.  A
south-southwest low level jet will bring strong low level moisture
convergence and theta-e advection, particularly to central MO by
late Saturday night.  The GFS model may be a little light and too
far west with its QPF Saturday night.  The chance for rain will
continue on Sunday as a weak surface low moves eastward through
central MO with a trailing cold front moving slowly southeastward
through the area.  Will include likely pops for parts of our area
Saturday night and Sunday.  Much of the convection may shift
southeast of the forecast area by Sunday night as the surface low
and trailing cold front shift east-southeast of our region. Can not
rule out some lingering showers on Monday until the main upper level
trough shifts east of the region.  A relatively large and strong
surface ridge for August will build southeastward into our area from
the northern Plains Monday night and keep our temperatures on the
cool side.  It appears to be a fairly tranquil and dry period of
weather through at least Wednesday night.

GKS

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1243 PM CDT Thu Aug 3 2017

A cold front has pushed into portions of north-central and
southwest MO. This front will continue to push southeast through
all sites this afternoon into this evening. While there could be a
few thunderstorms developing near COU/UIN over the couple hours,
think the better coverage will be near SUS/CPS/STL late this
afternoon into this evening. Have used TEMPO groups to time the
best chance for TSRA. Any thunderstorm will be capable of bringing
IFR vsbys and gusty/variable winds. The front will move through
all sites tonight, bringing WNW winds along with clearing skies by
Friday morning. Friday will be VFR as WNW winds continue along
with gusts of 15-20 knots.

SPECIFICS FOR KSTL:
A cold front continues to drop southeast towards STL. This front
will bring scattered showers/storms to the STL area this afternoon
into this evening. Any thunderstorms will be capable of heavy rain
bringing MVFR/IFR vsbys, along with gusty/variable winds. The
front will move through tonight, bringing an end to the
thunderstorm chances along with a shift to WNW winds. These WNW
winds will continue into Friday with gusts of 15-20 knots at times
with clearing skies.

KD

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     64  79  61  82 /  60   5   0  20
Quincy          56  76  56  78 /  20   0   0  20
Columbia        58  76  57  77 /  20   0   0  40
Jefferson City  60  77  57  78 /  20   5   0  40
Salem           61  76  56  81 /  50  10   0   5
Farmington      61  78  54  82 /  50  10   0  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 3, 3:30 PM CDT, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
330 PM CDT Thu Aug 3 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041145-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
330 PM CDT Thu Aug 3 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

A few strong to severe storms will be possible this evening as a
cold front moves across the area. The primary severe weather
threat will be isolated large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Spotters are
encouraged to report any severe weather, if observed, to the
National Weather Service.

GKS

In the hours before

Special weather statement, Aug 3, 3:04 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service St Louis MO
304 PM CDT THU AUG 3 2017

MOZ050>052-060-032045-
Montgomery MO-Lincoln MO-Warren MO-Callaway MO-
304 PM CDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN...NORTHERN
MONTGOMERY...NORTHEASTERN CALLAWAY AND NORTH CENTRAL WARREN COUNTIES
UNTIL 345 PM CDT...

At 304 PM CDT, Doppler radar was tracking a strong thunderstorm over
Montgomery City, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Montgomery City, Wellsville, New Florence, Hawk Point, Bellflower,
Shamrock, Buell, Middletown, Truxton, Cave and Olney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3906 9168 3906 9163 3913 9163 3912 9105
      3889 9108 3894 9171
TIME...MOT...LOC 2004Z 270DEG 29KT 3901 9153

KD
Special weather statement, Aug 3, 5:46 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service St Louis MO
546 PM CDT THU AUG 3 2017

ILZ064-069-100-032330-
Bond IL-Madison IL-Clinton IL-
546 PM CDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLINTON...BOND COUNTIES
IN SOUTH CENTRAL ILLINOIS AND SOUTHEASTERN MADISON COUNTIES IN
SOUTHWESTERN ILLINOIS UNTIL 630 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pocahontas, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Highland, Greenville, St. Rose, St. Jacob, Marine, Pocahontas,
Mulberry Grove, Tamalco, Beaver Creek, Woburn, Jamestown, Pleasant
Mound, Pierron, Keyesport, Grantfork, Smithboro, Old Ripley,
Dudleyville and Stolletown.

This includes Interstate 70 in Illinois between exits 24 and 52.

LAT...LON 3866 8976 3884 8982 3901 8926 3865 8926
TIME...MOT...LOC 2245Z 249DEG 31KT 3880 8960

Glass

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:24 AM CDTAreal Flood AdvisoryLSXAdams4 hr
Aug 3, 5:46 PM CDTSpecial Weather StatementLSXBond44 min
Aug 3, 6:39 PM CDTSpecial Weather StatementLSXFayette51 min
Aug 3, 6:45 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery17 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.